Breast Cancer Drugs’ Side Effects May Be Worse Than Reported
Medically reviewed by Paul Sietes, MD.
A new poll of postmenopausal women with breast cancer has found that of those who quit taking drugs that prevent recurrence, more than one-third did so because of serious side effects including joint pain, hot flashes and nausea.
The investigation was the first to ask women to identify the reasons for noncompliance. Researchers learned that 36 percent of women quit early because of the medications’ side effects, which are more severe and widespread than previously thought.
A notable finding is the absence of appropriate communication between women and their doctors –that is, a disconnect between what women tell their doctors about side effects and what they actually experience, and/or selective hearing by medical professionals on how treatment is influencing a woman’s quality of life.
“Clinicians consistently underestimate the side effects associated with treatment,” said lead investigator and clinical psychologist Dr. Lynne Wagner.
“They give patients a drug they hope will help them, so they have a motivation to underrate the negative effects. Patients don’t want to be complainers and don’t want their doctor to discontinue treatment. So no one knew how bad it really was for patients.”
The symptom most likely to cause women to stop using the drugs was joint pain. Other side effects women reported as compromising their quality of life were hot flashes, decreased libido, weight gain, feeling bloated, breast sensitivity, mood swings, irritability and nausea.
The medications — aromatase inhibitors — stop the production of estrogen in postmenopausal women, whose breast cancer cells are stimulated by estrogen.
The research is timely as two-thirds of breast cancers are estrogen sensitive, and aromatase inhibitors reduce the recurrence of cancer in postmenopausal women.
Investigators discovered women at the highest risk of stopping the medications before the recommended five years were those who were still experiencing residual side effects from chemotherapy or radiation therapy when they start the aromatase therapy.
Women who had surgery for breast cancer but not chemotherapy or radiation therapy, or who weren’t taking many other medications, were more likely to keep taking the aromatase medication.
“The more miserable they were before they started, the more likely they were to quit,” Wagner said. “By the time they get through chemotherapy or radiation, they have to face five more years of another medication that will make them feel lousy. They feel like they already lost enough time to cancer and have reached their threshold for feeling bad.”
Wagner called it “a wake-up call to physicians that says if your patient is feeling really beaten up by treatment, the risk of her quitting early is high. We need to be better at managing the symptoms of our patients to improve their quality of life.”
A significant finding of this study is the discrepancy between medical professionals’ opinion of the medication side effects and a woman’s actual experience.
This disconnect is clearly depicted when comparing previous research — where clinicians reported 5 percent of patients experiencing moderate to severe symptoms — as compared with the current study’s discovery of 36 percent reporting significant side effects.
Researchers found after three months of treatment 33 to 35 percent of women had severe joint pain, 28 to 29 percent had hot flashes, 24 percent had decreased libido, 15 to 24 percent had fatigue, 16 to 17 percent had night sweats and 14 to 17 percent had anxiety. These numbers increased as women were on treatment longer.
Earlier studies also asked women to recall their symptoms after treatment ended, which is less accurate than reporting them at regular intervals while taking the drugs.
As a result of the side effects, 36 percent of women ended treatment before an average of 4.1 years. After two years, 10 percent had quit; the remainder quit between 25 months and the 4.1 years.
“These findings can help us identify women at risk for quitting the therapy, counsel them about the importance of staying on it and provide treatment for troubling side effects,” Wagner noted.
Weight gain can be addressed with nutritional counseling, while mood swings and irritability can be treated with cognitive-behavioral therapy or mind-body techniques, Wagner said.
Joint pain can be reduced with nonsteroidal anti-inflammatory drugs, or women may be switched to a different hormonal medication. Nausea can be reduced with medication.
Source: Northwestern University